Alert archive / Nevada / Special Weather Statements in 2014
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Feb 8, 2014, 8:59 PM PST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 8, 2014, 8:59 PM PST (04:59 UTC)
- Expired
- Feb 9, 2014, 12:00 AM PST
- In force
- 3 hr
- Issued by
- NWS Reno, NV
The radar
The Reno radar (KRGX), 83 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 5.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 318 m²/s²
- 0-3 km storm-relative helicity
- 449 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
581
WWUS85 KREV 090459
SPSREV
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
859 PM PST SAT FEB 8 2014
CAZ071-072-NVZ002-003-090800-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN
AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
859 PM PST SAT FEB 8 2014
...MODERATE TO HEAVY RAINFALL NEAR SIERRA FRONT...
RAINFALL CONTINUES ACROSS THE LOWER ELEVATIONS OF THE TAHOE BASIN
AND SIERRA FRONT WEST OF HIGHWAY 395...GENERALLY BELOW 6000 FEET.
MODERATE RAINFALL HAS OCCURRED SINCE THIS AFTERNOON FROM WASHOE
VALLEY SOUTHWARD TO THE FOOTHILLS WEST OF CARSON CITY AND
MINDEN-GARDNERVILLE WHERE AMOUNTS WERE APPROACHING AN INCH AT MID
EVENING. THERE WAS A SPOTTER REPORT OF SEVERAL HUNDRED POUNDS OF
BOULDERS COVERING A SECONDARY ROAD AT THE SOUTH END OF WASHOE VALLEY
EARLIER THIS EVENING.
RAINFALL IS EXPECTED TO CONTINUE OVERNIGHT AND SUNDAY. IN AREAS OF
STEEP TERRAIN...ROCK SLIDES ARE POSSIBLE. DRIVERS SHOULD WATCH FOR
OBSTRUCTIONS IN THE ROAD AND BE AWARE OF THE POTENTIAL FOR SMALL
SLIDES IN STEEP TERRAIN. SIGNIFICANT PONDING OF WATER ON THE ROADS
IS EXPECTED NEAR THE FOOTHILLS WEST OF HIGHWAY 395 AS WELL AS I-80
BETWEEN RENO AND TRUCKEE.
AN AREAL FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON.
WHILE NO FLOODING IS OCCURRING AT THIS TIME...ADDITIONAL RAINFALL
AND RUNOFF COULD CAUSE FLOODING OF SMALLER CREEKS AND STREAMS. STAY
TUNED FOR POSSIBLE SMALL STREAM FLOOD ADVISORIES.
&&
LAT...LON 3869 11983 3888 11987 3932 11990 3931 12027
3944 12018 3954 11998 3934 11974 3867 11969
TIME...MOT...LOC 0440Z 301DEG 42KT 3891 11958
$$
HOHMANNWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Feb 8, 5:34 PM PST, 3 hours 25 minutes earlier.
Area forecast discussion, Feb 8, 5:34 PM PST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RENO NV
534 PM PST SAT FEB 8 2014
.UPDATE...
QUICK UPDATE TO LOWER SNOW LEVELS THIS EVENING FOR THE TAHOE BASIN
AND ALSO TO INCREASE WINDS ALONG THE EASTERN SIERRA. LATEST MT TOP
SENSORS AND 00Z KREV SOUNDING SUGGEST SNOW LEVELS SHOULD BE CLOSE
TO 7000 FEET BUT SNOW HAS BEEN OBSERVED AS LOW AS LAKE LEVEL EARLY
THIS EVENING. ONE INDEX THAT SEEMED TO FIT THE CURRENT SCENARIO
WAS THE 850-700MB THICKNESS. THIS PARAMETER SUGGESTS THAT SNOW
LEVELS WILL SLOWLY RISE OVERNIGHT TO PROJECTED FORECAST LEVELS. SO
MADE SOME MINOR ADJUSTMENTS WHICH HAVE THE BIGGEST IMPACTS FOR THE
LAKE TAHOE AREA AS MORE ROADWAY WILL BE SLICK AND HAZARDOUS
HEADING OVER THE PASSES, AT LEAST FOR THIS EVENING. THIS ALSO WILL
SLOW RISES ON CREEKS AND STREAMS IN THE SHORT TERM.
ALONG THE EASTERN SIERRA, 18Z NAM SHOWED DRYING JUST ABOVE RIDGE
LEVEL WITH INCREASING 700MB FLOW TO NEAR 50KT. 30AGL WIND SPEEDS
ALSO PEAK THIS EVENING TO AROUND 55+KT AND GIVEN CURRENT GUSTS
NEAR 50 MPH, LOCALLY STRONG WINDS ARE EXPECTED THIS EVENING AND
MAY LAST INTO THE OVERNIGHT HOURS. THEREFORE RAISED A WIND
ADVISORY THROUGH TONIGHT FOR THE SIERRA FRONT SOUTHWARD INTO MONO
COUNTY. HOHMANN
&&
.PREVIOUS DISCUSSION... /ISSUED 309 PM PST SAT FEB 8 2014/
SYNOPSIS...
A STRONG WINTER STORM WILL CONTINUE INTO SUNDAY NIGHT. SNOW LEVELS
WILL REMAIN HIGH INTO SUNDAY MORNING BEFORE SLOWLY FALLING. EXPECT
HEAVY RAIN WITH HIGH MOUNTAIN SNOW IN THE SIERRA WITH SOME BRIEF
HEAVY RAINS INTO WESTERN NEVADA. DRY WEATHER IS EXPECTED MONDAY
AND TUESDAY BEFORE ANOTHER SYSTEM APPROACHES WEDNESDAY. AN
INCREASE IN WINDS WILL OCCUR FOR ALL AREAS WHILE MOST RAIN WILL
OCCUR NORTH OF I-80.
SHORT TERM...
CURRENT STORM ON TRACK ALTHOUGH SNOW LEVELS ARE STILL A BIT
STUBBORN TO RISE AND HOVERING JUST ABOVE 7000 FEET AS OF THIS
WRITING. SNOW IS CHANGING TO RAIN ON DONNER PASS WEB CAM AND LOOKS
TO HAVE CHANGED ALREADY ON BROCKWAY AND ECHO SUMMITS. WINDS HAVE
BRIEFLY COME UP AGAIN THIS AFTERNOON AND ARE LOCALLY GUSTY IN WIND
PRONE AREAS. THINK THESE WINDS WILL BACK OFF A BIT IN THE NEXT
COUPLE HOURS. THE FORECAST OVERALL IS ON TRACK AND MADE ONLY MINOR
CHANGES FOR THE NEXT 48 HOURS.
ATMOSPHERIC RIVER REMAINS POINTED AT THE TAHOE BASIN THIS
AFTERNOON AND WILL CONTINUE INTO SUNDAY. RAIN WILL CONTINUE IN THE
SIERRA WITH THE HEAVIEST RAINS FROM EASTERN ALPINE COUNTY INTO
EASTERN PLUMAS COUNTY FOR THE NEXT 24 HOURS. LIGHTER RAINS ARE
EXPECTED NORTH AND SOUTH OF THERE WHILE WESTERN NEVADA REMAINS
SHADOWED FOR THE MOST PART THROUGH MIDNIGHT. THE FOOTHILLS ON THE
WEST SIDE OF RENO/CARSON WILL SEE OCCASIONAL MODERATE RAIN
HOWEVER.
EXPECT SPILLOVER TO REALLY BEGIN AFTER MIDNIGHT TONIGHT AND
CONTINUE THROUGH MONDAY AFTERNOON. BOTH GFS/NAM ARE SHOWING A GOOD
BAND OF SPILLOVER WITH AMOUNTS OF 1/2 TO 1 INCH AND LOCAL AMOUNTS
TO 1.5 INCHES. GFS/NAM FOCUS THE BAND NEAR RENO/CARSON EARLY THEN
LIFT IT NORTH TOMORROW AFTERNOON BEFORE SAGGING SOUTH AGAIN. HAVE
A HARD TIME BELIEVING THIS RIGHT NOW AS THE JET STREAM IS OVER
RENO/TAHOE WHEN THIS SHIFT TAKES PLACE. THEREFORE SHIFTED THIS
BAND A BIT FURTHER SOUTH FROM PREVIOUS FORECAST, BUT HAVE KEPT
AMOUNTS 1/2 TO 1 INCH ALONG HWY 50 AND I-80 WITH AMOUNTS UP TO 2
INCHES IN THE FOOTHILLS.
SNOW LEVELS SHOULD CONTINUE TO RISE TO 7500-8000 FEET AROUND
RENO/TAHOE AND -/+ 500 FEET TO THE NORTH AND SOUTH. AS THE JET
SAGS AND THE WEAK COLD FRONT APPROACHES, SNOW LEVELS SHOULD SAG
ABOUT 1000 FEET BY NOON SUNDAY. THE CURRENT WARNING FOR TAHOE
ABOVE 7000 APPEARS ON TRACK. FOR LASSEN, IT APPEARS SNOW LEVELS
WILL FALL AFTER THE BULK OF THE PRECIP MOVES THROUGH. AS FOR MONO
COUNTY, THE BEST PRECIP WILL FALL TOMORROW AFTERNOON AND EVENING.
THINK WE WILL NEED AN ADVISORY ABOVE 7000 OR 7500 THERE, BUT WILL
LET NEXT SHIFTS FURTHER ASSESS. EITHER WAY, SIGNIFICANT ADDITIONAL
SNOWFALL ABOVE 8000-8500 FEET OF 2-4 FEET IS LIKELY ABOVE
8000-8500 FEET THE NEXT 36 HOURS, BUT THIS HAS MINIMAL IMPACT
EXCEPT ON MT. ROSE AND CARSON SUMMITS.
EXPECT SLOW DRYING SUNDAY NIGHT AS THE FRONT AND ATMOSPHERIC RIVER
SAG SOUTH OF THE AREA WITH SCATTERED SHOWERS REMAINING. ONLY A FEW
SHOWERS TO REMAIN MONDAY IN UPSLOPE FLOW IN THE SIERRA AND DRY
EVERYWHERE ELSE WITH MILD TEMPS. WALLMANN
LONG TERM...TUESDAY THROUGH SATURDAY...
FLAT RIDGE IS EXPECTED TO PREVAIL OVER THE WESTERN U.S. FOR MUCH
OF THE UPCOMING WEEK, WITH MAIN MOISTURE FEED DIRECTED TOWARD THE
PACIFIC NORTHWEST AND NORTHWEST CALIFORNIA. WEAK SHORTWAVE ENERGY
WITHIN THIS FLOW MAY GENERATE LIGHT RAIN AND HIGH ELEVATION SNOW
AT TIMES FROM WEDNESDAY THROUGH SATURDAY, MAINLY IN NORTHEAST
CALIFORNIA AND FAR NORTHWEST NEVADA. SNOW LEVELS ARE LIKELY TO
RANGE FROM 8000 TO 8500 FEET IN THE SIERRA WEST OF TAHOE, AND 7000
TO 8000 FEET IN NORTHEAST CALIFORNIA. THIS WEATHER PATTERN IS LESS
FAVORABLE FOR BRINGING ADDITIONAL HEAVY PRECIPITATION TO THE
SIERRA.
FOR WESTERN NEVADA, LITTLE OR NO PRECIPITATION IS EXPECTED FROM I-80
SOUTHWARD FROM TUESDAY THROUGH SATURDAY. WIDESPREAD MID AND HIGH
CLOUD COVERAGE WILL BE PRESENT, BUT PARTIAL MIXING OF 40-50 KT 700
MB FLOW SHOULD LEAD TO LOCALLY BREEZY CONDITIONS EACH AFTERNOON AND
EVENING. TEMPERATURES WILL BE ABOVE NORMAL WITH SOME VALLEY
LOCATIONS REACHING 60 DEGREES. MJD
AVIATION...
MOUNTAIN WAVES DOWNWIND OF THE SIERRA WILL CONTINUE TO PRODUCE
TURBULENT APPROACHES AND NEAR SURFACE ROTORS FROM KRNO-KCXP SOUTH TO
KMMH. OCNL -SHRA WITH WIND GUSTS 25-35 KT WILL CONTINUE THROUGH THIS
EVENING, WITH A PERIOD OF STEADIER RAIN MORE LIKELY OVER WESTERN NV
LATE TONIGHT THROUGH EARLY SUNDAY AFTERNOON, REDUCING CIGS AND VSBY
TO MVFR AT TIMES.
FOR THE TAHOE REGION, STEADY RAIN WILL CONTINUE WITH INCREASING
INTENSITY OVERNIGHT INTO SUNDAY AS THE UPPER LEVEL JET BRINGS A
STRONGER SOURCE OF LIFT TO ACT ON THE ABUNDANT MOISTURE IN PLACE.
MVFR AND OCNL IFR CONDITIONS SHOULD PREVAIL AT BOTH KTVL AND KTRK
THRU SUNDAY EVENING. THIS JET WILL ALSO LOWER THE FREEZING LEVELS
CLOSER TO 6000-7000 FEET SUNDAY AFTERNOON AND EVENING, WITH RAIN
CHANGING BACK TO SNOW AT THE SIERRA TERMINALS LATE SUNDAY BEFORE
ENDING. BRONG/MJD
HYDROLOGY...
COMPARED TO THIS MORNING, HYDRO CONCERNS HAVE EASED SLIGHTLY DUE
TO THE LOWER THAN EXPECTED SNOW LEVELS. HOWEVER, THE POTENTIAL IS
STILL THERE FOR SOME MINOR SMALL STREAM FLOODING AROUND THE TAHOE
BASIN INTO THE SIERRA VALLEY AND THE FOOTHILLS OF WESTERN NEVADA.
WILL LEAVE THE CURRENT AREAL FLOOD WATCH AS IS. HOWEVER, WILL TONE
DOWN THE WORDING FOR THE TRUCKEE RIVER AROUND TRUCKEE WITH THE
LATEST GUIDANCE FROM CNRFC. THIS HAS TAKEN INTO ACCOUNT A LOWER
SNOW LEVEL FROM THE PREVIOUS FORECAST ALTHOUGH THERE IS STILL
POTENTIAL FOR MINOR FLOODING. IT LOOKS UNLIKELY, BUT THE POTENTIAL
IS THERE DUE TO THE HEAVY RAINS EXPECTED BELOW THE SNOW LEVEL.
STILL EXPECTING AN ADDITIONAL 3-5 INCHES OF LIQUID EQUIVALENT NEAR
THE CREST AND 2-3 INCHES IN THE TAHOE BASIN, SIERRA VALLEY INTO
EASTERN ALPINE COUNTY. THE RENO/CARSON FOOTHILLS COULD SEE AROUND
2 INCHES WITH 1/2 TO 1 INCH FOR MUCH OF WESTERN NEVADA NEAR I-80
AND HIGHWAY 50. FURTHER NORTH AND SOUTH OF THE AFOREMENTIONED
AREAS WILL SEE 1/3 TO 1/2 THESE AMOUNTS. WALLMANN
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLOOD WATCH THROUGH SUNDAY AFTERNOON NVZ002-003.
WIND ADVISORY UNTIL 4 AM PST SUNDAY NVZ003.
LAKE WIND ADVISORY UNTIL 4 AM PST SUNDAY FOR LAKE TAHOE IN
NVZ002.
WINTER STORM WARNING FROM 4 AM SUNDAY TO 4 AM PST MONDAY ABOVE
7000 FEET FOR NVZ002.
LAKE WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR PYRAMID LAKE
IN NVZ004.
CA...FLOOD WATCH THROUGH SUNDAY AFTERNOON CAZ071-072.
WIND ADVISORY UNTIL 4 AM PST SUNDAY CAZ073.
LAKE WIND ADVISORY UNTIL 4 AM PST SUNDAY FOR LAKE TAHOE IN
CAZ072.
WINTER STORM WARNING FROM 4 AM SUNDAY TO 4 AM PST MONDAY ABOVE
7000 FEET FOR CAZ072.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)In the hours before
Local storm report, Feb 8, 3:11 PM PST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
311 PM PST SAT FEB 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HEAVY RAIN 5 SW KINGS BEACH 39.19N 120.11W
02/08/2014 M1.66 INCH PLACER CA TRAINED SPOTTER
SINCE 7 AM THIS MORNING
&&
JWALLMANLocal storm report, Feb 8, 3:41 PM PST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
341 PM PST SAT FEB 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM FLOOD HOMEWOOD 39.08N 120.16W
02/08/2014 PLACER CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED MINOR FLOODING ALONG CA
HIGHWAY 89 NEAR BLACKWOOD CREEK. HEAVY RAINFALL IS
OCCURING AND THE SNOWFALL FROM THIS MORNING IS DEFLECTING
THE NATURAL DRAINAGE.
&&
MCGUIRELocal storm report, Feb 8, 4:01 PM PST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
401 PM PST SAT FEB 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM NON-TSTM WND GST 5 N RENO 39.61N 119.82W
02/08/2014 M54.00 MPH WASHOE NV OFFICIAL NWS OBS
54 MPH WIND GUST RECORDED AT THE NATIONAL WEATHER SERVICE
FORECAST OFFICE AT 4974 FEET.
&&
MCGUIRESpecial weather statement, Feb 8, 8:59 PM PST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
859 PM PST SAT FEB 8 2014
CAZ071-072-NVZ002-003-090800-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN
AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
859 PM PST SAT FEB 8 2014
...MODERATE TO HEAVY RAINFALL NEAR SIERRA FRONT...
RAINFALL CONTINUES ACROSS THE LOWER ELEVATIONS OF THE TAHOE BASIN
AND SIERRA FRONT WEST OF HIGHWAY 395...GENERALLY BELOW 6000 FEET.
MODERATE RAINFALL HAS OCCURRED SINCE THIS AFTERNOON FROM WASHOE
VALLEY SOUTHWARD TO THE FOOTHILLS WEST OF CARSON CITY AND
MINDEN-GARDNERVILLE WHERE AMOUNTS WERE APPROACHING AN INCH AT MID
EVENING. THERE WAS A SPOTTER REPORT OF SEVERAL HUNDRED POUNDS OF
BOULDERS COVERING A SECONDARY ROAD AT THE SOUTH END OF WASHOE VALLEY
EARLIER THIS EVENING.
RAINFALL IS EXPECTED TO CONTINUE OVERNIGHT AND SUNDAY. IN AREAS OF
STEEP TERRAIN...ROCK SLIDES ARE POSSIBLE. DRIVERS SHOULD WATCH FOR
OBSTRUCTIONS IN THE ROAD AND BE AWARE OF THE POTENTIAL FOR SMALL
SLIDES IN STEEP TERRAIN. SIGNIFICANT PONDING OF WATER ON THE ROADS
IS EXPECTED NEAR THE FOOTHILLS WEST OF HIGHWAY 395 AS WELL AS I-80
BETWEEN RENO AND TRUCKEE.
AN AREAL FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON.
WHILE NO FLOODING IS OCCURRING AT THIS TIME...ADDITIONAL RAINFALL
AND RUNOFF COULD CAUSE FLOODING OF SMALLER CREEKS AND STREAMS. STAY
TUNED FOR POSSIBLE SMALL STREAM FLOOD ADVISORIES.
&&
LAT...LON 3869 11983 3888 11987 3932 11990 3931 12027
3944 12018 3954 11998 3934 11974 3867 11969
TIME...MOT...LOC 0440Z 301DEG 42KT 3891 11958
HOHMANNThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 4:14 PM PST | Wind Advisory | REV | Douglas, Lyon, Storey, Washoe | 10 hr |
Nearby
Special Weather Statements in Nevada, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.